Format

Send to

Choose Destination
Clin Gastroenterol Hepatol. 2007 Jul;5(7):809-12. Epub 2007 May 16.

Hepatotoxicity associated with dietary supplements containing anabolic steroids.

Author information

1
Division of Gastroenterology and Hepatology, Department of Medicine, Johns Hopkins University Hospital, Baltimore, Maryland, USA.

Abstract

BACKGROUND & AIMS:

The aim of this article was to re-emphasize the hepatotoxicity associated with the use of anabolic androgenic steroids and to highlight the marketing and sale of anabolic androgenic steroids as dietary supplements.

METHODS:

This was a case series of 2 patients who developed a cholestatic liver panel after consumption of anabolic androgenic steroids. A detailed Pubmed/Medline search was performed to research this topic.

RESULTS:

We present 2 young men who developed significant cholestatic liver injury after consumption of anabolic androgenic steroids. This was associated with considerable morbidity, although both patients recovered without the need for a liver transplant. Both of these anabolic androgenic steroids were being marketed as dietary supplements.

CONCLUSIONS:

Despite being classified as class III controlled substances, anabolic androgenic steroids are still a cause for serious hepatotoxicity in the United States. Some of these anabolic androgenic steroids are being marketed as dietary supplements. Although the Food and Drug Administration is making concerted efforts to regulate this, increased vigilance also is required from the medical profession.

PMID:
17509944
DOI:
10.1016/j.cgh.2007.02.036
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center